Kansas, 2011

Hail and Damaging Winds in Kansas, July 5, 2011

July 5, 2011 · NWS TOP · 8 events in 4 counties and zones

On July 5, 2011 scattered thunderstorms formed across portions of central and north central Kansas. Some of these storms were severe, with hail around the size of quarters and 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On July 5, 2011 scattered thunderstorms formed across portions of central and north central Kansas. Some of these storms were severe, with hail around the size of quarters and 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 5, 5:41 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 5, 5:41 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE JUL 5 2011

...UPDATE TO AVIATION...

.DISCUSSION...

RECENT WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS UPPER HIGH
CONTINUING TO BUILD OVER THE FOUR CORNERS AREA WITH UPPER TROF ENTER
NORTHERN MINNESOTA. SEVERAL SHORTWAVES OF INTEREST WERE NOTED ALONG
THE NORTHERN EDGE OF SUBTROPICAL MOISTURE FROM THE GRATE BASIN INTO
THE NORTHERN PLAINS. WEAK SURFACE HIGH PRESSURE WAS OVER THE OKLAHOMA
PANHANDLE WITH HIGH PRESSURE NOSING INTO THE NORTHERN HIGH PLAINS.
PERSISTENT CLOUD SHIELD AND PRECIP IN NORTHERN NEBRASKA KEEPING TEMPS
COOL THERE...WITH LOWER 70S DEWPOINTS AND LOWER TO MIDDLE 90S TEMPS
LEADING TO AN UNSTABLE AIRMASS IN SOUTHERN NEBRASKA AND NORTHERN AND
EASTERN KANSAS. HEAT INDICES HAVE TOUCHED ON 103 AT A FEW LOCATIONS.

WEAK SURFACE CONVERGENCE WITH WEAK EASTERLY WINDS IN NORTHEAST KANSAS
TO MAINLY WEAK SOUTHERN WINDS IN CENTRAL KANSAS COULD LEAD TO
ISOLATED STORM FORMATION LATE THIS AFTERNOON AND EARLY EVENING. WEAK
SHEAR BUT RATHER HIGH CAPE WOULD SUPPORT PULSE BUT LIKELY
UNORGANIZED SEVERE ACTIVITY. MORE ORGANIZED STORMS ARE LIKELY TO
FORM IN THE BAROCLINIC ZONE TO THE NORTH AND NORTHWEST INTO THE
EVENING HOURS AND LIKELY SPREAD SOUTHEAST WITH WEAK MID LEVEL WARM
AIR ADVECTION AIDING IT. IF COLD POOL FORMATION IS ROBUST
ENOUGH...SEVERE STORM POSSIBILITIES COULD CONTINUE THROUGH THE NIGHT
WITH UPPER LEVEL WIND FIELDS SLOWLY INCREASING AND A WINDS VEERING
OVER A DEEP LAYER. THERE IS UNCERTAINTY IN WHERE ANY MESOSCALE
CONVECTIVE SYSTEM WILL FORM AND TRACK GIVEN THE OVERALL WEAK WIND
FIELDS AND CHANCE POPS WILL BE MAINTAINED.

UPPER LEVEL FLOW WILL INCREASE A BIT AND BECOME MORE NORTHWESTERLY
FOR WEDNESDAY. THIS AND ANY OVERNIGHT AND PERHAPS EARLY DAY
CONVECTION SHOULD PUSH THE LOW LEVEL BAROCLINIC ZONE INTO KANSAS.
AFOREMENTIONED MOUNTAIN WAVES WILL BE ON MORE OF A TRACK TO IMPACT
THE AREA AS WELL WITH PRECIPITABLE WATER VALUES INCREASING TO AROUND
2 INCHES. FOCUS FOR ANY SPECIFIC AREA IS STILL UNKNOWN AT THIS
TIME...BUT WILL CONTINUE CHANCE POPS.

65

MID RANGE FORECAST (THURSDAY AND FRIDAY)...

A PROLONGED PERIOD OF MODERATE TO HEAVY RAIN BECOMES MORE LIKELY BY
THE MIDDLE TO LATTER PART OF THE WEEK. WITH THE UPPER RIDGE TO THE
WEST...NORTHWEST FLOW AT 500 MB IS EXPECTED THROUGH THE LATTER HALF
OF THE WEEK. MODELS THEN PROJECT A SHORTWAVE PULSE OF ENERGY TO RIDE
ALONG THE NORTHWESTERN QUADRANT OF THE UPPER RIDGE. THIS PIECE OF
ENERGY WILL LIKELY MOVE THROUGH THE NORTHERN PLAINS AND INTO NORTH
CENTRAL KANSAS WEDNESDAY NIGHT INTO THURSDAY MORNING. THE OVERALL
SCENARIO IS STILL A LITTLE UNCLEAR AS THE FORCING ASSOCIATED WITH
THE SHORTWAVE TROUGH LOOKS TO BE THE MAJOR PLAYER IN THIS EVENT. THE
ATMOSPHERE WILL BE PRIMED FOR HEAVY RAINFALL GIVEN PRECIPITABLE
WATER VALUES EXCEEDING 2 INCHES ACROSS MUCH OF THE AREA FOR
THURSDAY. WITH THE LACK OF ANY DISCERNIBLE BOUNDARY OR STRONG LOW
LEVEL JET THE INTENSITY AND DURATION OF THE EVENT WILL REMAIN IN
SOME QUESTION. THE MAIN WAVE IS PROGGED TO MAKE STEADY PROGRESS
THROUGH THE CWA AND AFFECT THE AREA MAINLY THROUGHOUT THURSDAY...BUT
SHOULD MOVE OUT OF THE AREA BY FRIDAY MORNING.

EXTENDED FORECAST (SATURDAY THROUGH TUESDAY)

THE WEEKEND WILL BE CHARACTERIZED BY DRY WEATHER...BUT TEMPERATURES
WILL CLIMB CONSIDERABLY THROUGH THE WEEKEND. TEMPERATURES WILL
GRADUALLY CLIMB THROUGHOUT FRIDAY AS LINGERING CLOUD COVER WILL KEEP
CONDITIONS FAIRLY COMFORTABLE. BY SATURDAY THE MAIN UPPER RIDGE WILL
PUSH EASTWARD AND BECOME CENTERED OVER OVER OKLAHOMA. DRY
SOUTHWESTERLY FLOW IN CONCERT WITH THE UPPER RIDGE WILL ALLOW
TEMPERATURES ACROSS THE WESTERN ZONES TO CLIMB OVER 100 DEGREES
FOR SATURDAY..SUNDAY...AND POSSIBLY INTO MONDAY. TEMPERATURES IN
THE EASTERN ZONES WILL NOT CLIMB QUITE AS HIGH FOR THE
WEEKEND...BUT MOISTURE CONTENT IN THE AIR WILL BE HIGHER SO
CONDITIONS WILL BE MORE HUMID...AND THUS THE HEAT INDEX VALUES
WILL BE HIGHER ACROSS THE EASTERN ZONES THAN THE WESTERN ZONES.
EXPECT HEAT INDEX VALUES ACROSS THE ENTIRE AREA TO CLIMB OVER 100
DEGREES...WITH THE EASTERN ZONES' HEAT INDICES REACHING NEAR 105.
ALTHOUGH TEMPERATURES COULD DECREASE SOMEWHAT FOR THE FIRST PART
OF NEXT WEEK...EXPECT HIGHS TO REMAIN THE MID TO UPPER 90S THROUGH
AT LEAST TUESDAY.

JL

&&

.AVIATION...

EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS. A CLUSTER OF
THUNDERSTORMS ACROSS SOUTHERN NE MAY REACH THE TAF SITES AFTER 2Z
WED. OUTFLOW PUSHING AHEAD OF THESE STORM MAY CAUSE THEM TO WEAKEN
OR DISSIPATE BEFORE REACHING THE TAF SITES. ADDITIONAL ELEVATED
THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT BUT SHOULD PUSH
SOUTHEAST OF TAF SITES BY THE MID OR LATE MORNING HOURS OF
WEDNESDAY. WINDS WILL BECOME NORTHEAST 5 TO 10 KTS TONIGHT AND
THROUGH WEDNESDAY.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 3:59 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT TUE JUL 5 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-062200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
459 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BE SEVERE WITH
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS AROUND 60 MPH.
STORMS MAY CONTINUE THROUGH THE NIGHT ACROSS THE ENTIRE AREA. SOME
STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AND THURSDAY. THESE
THUNDERSTORMS ARE ANTICIPATED TO REMAIN BELOW SEVERE
THRESHOLDS...HOWEVER PERIODS OF MODERATE TO HEAVY RAIN WITH
LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE STORMS.

HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES WILL BE
POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The radar

The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
July 5, 6:30 PM CST
Where
Marshall County, 2.11 mi NE of Bremen
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
39.920, -96.750

Hail, Marshall

When
July 5, 6:35 PM CST
Where
Marshall County, 0.87 mi SW of Herkimer
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
39.870, -96.730

Hail, Marshall

When
July 5, 6:37 PM CST
Where
Marshall County, 5.51 mi NNE of Bremen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.970, -96.730

Thunderstorm Wind, Marshall

When
July 5, 6:37 PM CST to 6:39 PM CST
Where
Marshall County, 5.51 mi NNE of Bremen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.970, -96.730

A trained spotter reported 60 mph winds.

Thunderstorm Wind, Nemaha

When
July 5, 7:06 PM CST to 7:11 PM CST
Where
Nemaha County, 1.74 mi WNW of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.060

A trained spotter near Corning reported a 60 mph wind.

Thunderstorm Wind, Pottawatomie

When
July 5, 7:12 PM CST to 7:15 PM CST
Where
Pottawatomie County, 1.27 mi WNW of Olsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.440, -96.640

Outflow from a nearby thunderstorm produced 60 mph winds near Olsburg.

Hail, Dickinson

When
July 5, 9:08 PM CST
Where
Dickinson County, 0.69 mi N of Hope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -97.070

Hail, Dickinson

When
July 5, 9:13 PM CST to 9:14 PM CST
Where
Dickinson County, 0.69 mi N of Hope
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.690, -97.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333070, 333071, 333073, 333076, 333077, 333078, 333074, 333075.